PRINT EMAIL TO A COLLEAGUE COMMENT

 

Serious Injuries Sleepwalking on Prescription Insomnia Drugs


On April 30, 2019, the FDA required a new boxed warning – the FDA’s most prominent warning – on certain prescription insomnia drugs to better ensure patients and healthcare professionals have the information they need when considering use of insomnia drugs. The boxed warning follows several reports of rare, but serious injuries and deaths resulting from various complex sleep behaviors after taking insomnia drugs. These complex sleep behaviors may include sleepwalking, sleep driving, and engaging in other activities while not fully awake, such as unsafely using a stove. The new warnings will be required for eszopiclone (Lunesta), zaleplon (Sonata), and zolpidem (Ambien, Ambien CR, Edluar, Intermezzo, and Zolpimist).

 

“We recognize that millions of Americans suffer from insomnia and rely on these drugs to help them sleep better at night. While these incidents are rare, they are serious and it’s important that patients and health care professionals are aware of the risk. These incidents can occur after the first dose of these sleep medicines or after a longer period of treatment, and can occur in patients without any history of these behaviors and even at the lowest recommended doses,” said FDA Acting Commissioner Ned Sharpless, M.D. “Today’s action is an important step in our ongoing effort to call more attention to these critical safety issues and serves as an example of our ongoing commitment to ensuring that patients and health care professionals have the information they need to make informed treatment decisions.”

 

In addition to the boxed warning, the FDA required the addition of a contraindication to not use these medicines in patients who have experienced an episode of complex sleep behaviors after taking them. The association between these drugs and complex sleep behaviors is already included in the label. The boxed warning and contraindication are intended to make the warning more prominent and reflect the risk of serious injury and death.

 

In a Drug Safety Communication issued April 30, 2019, the FDA provided recommendations for healthcare professionals and patients and a summary of the data that led to these warnings.

 

“We have closely watched the safety profile of these drugs since they were approved. When our ongoing safety monitoring recently reflected the risk of more serious injuries and deaths from patients on these medications who experienced complex sleep behaviors, we determined there was a need to take stronger steps to inform the public,” said Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research. “We’ll continue to monitor and evaluate these risks associated with insomnia medications and communicate with the public or consider further actions, as appropriate.”

 

As the result of a new safety review based on recent adverse event reports and other sources of data, the FDA determined that complex sleep behaviors specifically associated with use of eszopiclone, zaleplon, and zolpidem have resulted in serious injuries and death. Specifically, the FDA reviewed 66 cases reported to the FDA’s Adverse Event Reporting System or found in medical literature, in which patients engaged in activities while they were not fully awake, such as sleepwalking or driving, that resulted in serious injuries or death after taking the insomnia medicines eszopiclone, zaleplon, or zolpidem. The 46 reports of non-fatal serious injuries included accidental overdoses, falls, burns, near-drowning, exposure to extreme cold temperatures leading to loss of limb or near death, self-injuries such as gunshot wounds, and apparent suicide attempts. The 20 deaths reported were from carbon monoxide poisoning, drowning, fatal falls, hypothermia, fatal motor vehicle collisions with the patient driving, and apparent suicide.

 

As a requirement of their approval, insomnia medicines must be dispensed with a patient medication guide that explains the medicine’s uses and risks. Patients should review this information each time they receive a refill of their medicine as information may change. Healthcare professionals should not prescribe eszopiclone, zaleplon, or zolpidem to patients who have a history of complex sleep behavior after taking these insomnia medicines. Patients should be advised that rare, but serious, injuries and death are possible. Patients should discontinue taking these medicines and contact their healthcare professional right away if they find themselves to have engaged in activities while not fully awake or if they do not remember activities done while taking the medicine.

 

See the FDA Announcement

 

See the FDA Medical Device Safety Alert

 

Medical Risk Law Report: Slumbering Concerns: Sleep Disorder Treatment Risks and Liabilities

 

Medical Risk Law Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication

 

 

PRINT REPRINTS & PERMISSIONS COMMENT